Alert archive / North Dakota / Wind Advisories in 2025

Wind Advisory 9, NWS Bismarck, ND

April 12, 20255 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 12, 2025, 1:29 PM MDT for 5 counties in North Dakota. It took effect at Apr 13, 2025, 9:00 AM MDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2025, 1:29 PM MDT (19:29 UTC)
In effect from
Apr 13, 2025, 9:00 AM MDT
Expired
Apr 14, 2025, 12:00 AM MDT
In force
15 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 159 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -230 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2382 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-230 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WWUS73 KBIS 121929
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
229 PM CDT Sat Apr 12 2025

NDZ040>045-130330-
/O.NEW.KBIS.WI.Y.0009.250413T1500Z-250414T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Marmarth, Bowman, Solen, Selfridge, New
Leipzig, Elgin, Fort Yates, Hettinger, New England, Mott, and
Carson
229 PM CDT Sat Apr 12 2025 /129 PM MDT Sat Apr 12 2025/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ SUNDAY TO 1 AM 
CDT /MIDNIGHT MDT/ MONDAY...

* WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph 
  possible.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...From 10 AM CDT /9 AM MDT/ Sunday to 1 AM CDT /midnight MDT/ 
  Monday.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
6 follow-up statements
926 
WWUS73 KBIS 130026
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
726 PM CDT Sat Apr 12 2025

NDZ040>045-130830-
/O.CON.KBIS.WI.Y.0009.250413T1500Z-250414T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Marmarth, Solen, Fort Yates, New Leipzig,
Bowman, Mott, Selfridge, Elgin, New England, Carson, and
Hettinger
726 PM CDT Sat Apr 12 2025 /626 PM MDT Sat Apr 12 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ SUNDAY 
TO 1 AM CDT /MIDNIGHT MDT/ MONDAY...

* WHAT...Northwest winds around 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Slope, Bowman, Hettinger, Adams, Grant, and Sioux Counties.

* WHEN...From 10 AM CDT /9 AM MDT/ Sunday to 1 AM CDT /midnight MDT/ 
  Monday.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
718 
WWUS73 KBIS 130717
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
217 AM CDT Sun Apr 13 2025

NDZ040>045-132000-
/O.CON.KBIS.WI.Y.0009.250413T1500Z-250414T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Marmarth, Elgin, Bowman, Hettinger, Mott,
Carson, Fort Yates, Selfridge, Solen, New England, and New
Leipzig
217 AM CDT Sun Apr 13 2025 /117 AM MDT Sun Apr 13 2025/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS 
MORNING TO 1 AM CDT /MIDNIGHT MDT/ MONDAY...

* WHAT...Northwest winds around 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Slope, Bowman, Hettinger, Adams, Grant, and Sioux Counties.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 1 AM CDT 
  /midnight MDT/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Besson
867 
WWUS73 KBIS 131447
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
947 AM CDT Sun Apr 13 2025

NDZ040>045-132300-
/O.CON.KBIS.WI.Y.0009.250413T1500Z-250414T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Selfridge, Marmarth, New England, New
Leipzig, Fort Yates, Hettinger, Bowman, Mott, Solen, Carson, and
Elgin
947 AM CDT Sun Apr 13 2025 /847 AM MDT Sun Apr 13 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ 
MONDAY...

* WHAT...Northwest winds around 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Slope, Bowman, Hettinger, Adams, Grant, and Sioux Counties.

* WHEN...Until 1 AM CDT /midnight MDT/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
989 
WWUS73 KBIS 132035
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
335 PM CDT Sun Apr 13 2025

NDZ040>045-140445-
/O.CON.KBIS.WI.Y.0009.000000T0000Z-250414T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Selfridge, Marmarth, New England, New
Leipzig, Fort Yates, Hettinger, Bowman, Mott, Solen, Carson, and
Elgin
335 PM CDT Sun Apr 13 2025 /235 PM MDT Sun Apr 13 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ 
MONDAY...

* WHAT...Northwest winds around 30 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Slope, Bowman, Hettinger, Adams, Grant, and Sioux Counties.

* WHEN...Until 1 AM CDT /midnight MDT/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
321 
WWUS73 KBIS 140145
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
845 PM CDT Sun Apr 13 2025

NDZ040>045-140600-
/O.CON.KBIS.WI.Y.0009.000000T0000Z-250414T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Fort Yates, New England, Selfridge, New
Leipzig, Carson, Hettinger, Solen, Mott, Marmarth, Elgin, and
Bowman
845 PM CDT Sun Apr 13 2025 /745 PM MDT Sun Apr 13 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT /MIDNIGHT MDT/ 
MONDAY...

* WHAT...Northwest winds around 30 to 35 mph with gusts up to 55 mph.

* WHERE...Slope, Bowman, Hettinger, Adams, Grant, and Sioux Counties.

* WHEN...Until 1 AM CDT /midnight MDT/ Monday.

* IMPACTS...Objects left unsecured outside will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hollan
971 
WWUS73 KBIS 140533
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1233 AM CDT Mon Apr 14 2025

NDZ040>045-140645-
/O.EXP.KBIS.WI.Y.0009.000000T0000Z-250414T0600Z/
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Including the cities of Mott, Carson, Elgin, Marmarth, Hettinger,
Solen, New England, Fort Yates, Selfridge, Bowman, and New
Leipzig
1233 AM CDT Mon Apr 14 2025 /1133 PM MDT Sun Apr 13 2025/

...WIND ADVISORY WILL EXPIRE AT 1 AM CDT /MIDNIGHT MDT/ EARLY THIS 
MORNING...

Winds have fallen below advisory criteria across the area, therefore 
the Wind Advisory will be allowed to expire.

$$

Besson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 12, 12:06 PM MDT, 1 hour 23 minutes earlier. Its key messages:

  • A storm system will bring widespread medium to high chances (60-95%) for rain tonight through Sunday night, with precipitation chances decreasing through Monday. Colder temperatures and gusty winds will also accompany this system Sunday and Monday.
  • Some snow may mix in with the rain Sunday night through Monday morning, with little if any impacts.
  • Dry conditions with temperatures trending warmer are forecast towards the middle of next week, followed by cooler temperatures and chances for precipitation to end the week.
Area forecast discussion, Apr 12, 12:06 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
106 PM CDT Sat Apr 12 2025

.KEY MESSAGES...

- A storm system will bring widespread medium to high chances
  (60-95%) for rain tonight through Sunday night, with
  precipitation chances decreasing through Monday. Colder
  temperatures and gusty winds will also accompany this system
  Sunday and Monday.

- Some snow may mix in with the rain Sunday night through
  Monday morning, with little if any impacts.

- Dry conditions with temperatures trending warmer are forecast
  towards the middle of next week, followed by cooler
  temperatures and chances for precipitation to end the week.

&&

.UPDATE...
Issued at 101 PM CDT Sat Apr 12 2025

Showers continue to expand across the northwest and leave the
James River Valley. Temperatures remain in the 60s across the
state. No updates are needed at this time as the forecast
remains on track.

UPDATE
Issued at 959 AM CDT Sat Apr 12 2025

This mornings showers have moved across the James River Valley
into eastern North Dakota. Another shortwave is traversing the
quasi-zonal flow producing showers in eastern Montana. Cloud
bases remain elevated around 10kft with a dry layer aloft
hindering evaporating precipitation out west resulting like
virga. No updates are need to the current forecast as the
forecast remains on track.

UPDATE
Issued at 639 AM CDT Sat Apr 12 2025

Updated POPs and sky cover for this morning, otherwise edits to
the forecast were minor with this product issuance.

&&

.DISCUSSION...
Issued at 415 AM CDT Sat Apr 12 2025

Currently, quasi-zonal flow aloft as a mid level S/WV trough
moves east across south central Canada, which deamplified an
upper ridge over our region the past 12-18 hours. Lead embedded
impulses originating out of a Pacific Northwest mid level
trough continue to generate elevated showers across western and
central North Dakota early this morning, mainly along and west
of a frontal boundary draped across central ND. While doubtful
much of this moisture is reaching the sfc with cloud bases at
or above 8-10K ft AGL, a few observing sites have reported
Trace amounts of moisture, so will maintain some low POPs for
this activity for a few more hours this morning.

Mainly dry today ahead of a storm system set to impact our
region tonight through Mon. Winds will be easterly and much
lighter compared to the past few days, with temperatures still
above normal in the mid 60s to low 70s.

Aforementioned Pacific NW trough will approach the Northern
Rockies during the day today, then will close off as it
continues east-southeast across the Rockies and into the
Dakotas tonight through Sunday night. Lead embedded impulses
may bring some light precipitation to the west and parts of
central ND during the day today, with the main forcing arriving
tonight into the day Sunday. Initial wave of elevated POPs will
spread from west to east this evening and late tonight, as a sfc
trough/frontal boundary advances eastward across western and
into central ND. A few t-storms may accompany this boundary over
our far south. Up to half an inch of rainfall will be possible
through tonight. Mid level low then moves into western ND Sunday
morning, with the better precipitation chances pivoting north
into northern areas of the state as dry air wraps around the
low into my southern counties. As the mid level low continues
into eastern ND Sun aft/eve, wrap around moisture along with
this feature's TROWAL will then see precip chances increase
southward again, encompassing most of western and central ND.

The heavier QPF amounts remain favored across northwest and
north central North Dakota, where the best upper level forcing
coincides with low/mid level frontogenesis. This area will also
see the longer duration of precpitation, where a quasi-
stationary/slowly east moving inverted sfc trough axis will be
located. Latest WPC QPF increased, with around an inch or more
of much needed rainfall across the north. QPF also increased
farther south, now looking at a quarter to half an inch of
moisture, which will depend on any convective activity later
today and tonight, and how far south the wrap around moisture
moves later Sunday and Sun night. Still looking at a potential
rain/snow mix Sun night/Mon AM as colder air is pulled south in
the wake of the mid level low. Still not expecting any impacts
with this at this time.

This initial upper low moves off to the east Sunday night,
followed by another embedded S/WV in northerly flow aloft during
the day Monday. Resultant weather will see precipitation chances
and coverage decreasing Sun night west to east, with continued
scattered showers possible through the day Monday.

Along with colder temperatures and widespread precipitation,
winds will increase Sunday and continue through Monday as
gradient forcing increases. 850mb jet on the backside of the mid
level low will bring the stronger winds on Sunday to
southwesterly ND. Models differ on available mixing, so for now
opted not to issue any wind headlines for this period. Will
mention the possible strong winds in the HWO for now. Another
windy day with potential headlines on Monday as the
aforementioned secondary S/WV slides south across the region,
maintaining strong gradient forcing and decent lapse rates.

Ensembles are favoring a transitory mid level ridge Tue and Wed,
which would result in dry weather and warmer temperatures.
Thereafter, uncertainty increases, mainly focused on the
eventual evolutions of an area of upper level low pressure over
Alaska and another low off the southern California coast early
next week. NBM has a cooling trend to end the week, along with
a period of elevated POPs Wed night through Thu night.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 101 PM CDT Sat Apr 12 2025

VFR conditions will continue into the evening until a system
moves into the region bringing in rain and lower CIGs. CIGs will
lower across the state to MVFR and maybe some pockets of IFR
across the northern half of the state tonight. There might be
slight visibility reductions for showers and rain. Winds will
remain out the east to northeast today switching to westerly by
tomorrow morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Johnson
DISCUSSION...NH
AVIATION...Johnson
Hazardous weather outlook, Apr 12, 12:00 PM MDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
100 PM CDT Sat Apr 12 2025

NDZ031>033-040>045-131800-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-
100 PM CDT Sat Apr 12 2025 /1200 PM MDT Sat Apr 12 2025/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A period of strong northwest winds will be possible during the day
Sunday across southwestern North Dakota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>013-017>023-025-034>037-046>048-050-051-131800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-
McIntosh-Dickey-
100 PM CDT Sat Apr 12 2025 /1200 PM MDT Sat Apr 12 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.